Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 47, NWS Quad Cities, IA

March 30, 2006Iowa County, Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 30, 2006, 6:09 PM CST for Iowa County, Keokuk County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2006, 6:09 PM CST (00:09 UTC)
Expired
Mar 30, 2006, 7:00 PM CST
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Iowa County, IA, Keokuk County, IA

The radar

The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 5:58 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:15 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 30, 3:15 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CST THU MAR 30 2006

.SYNOPSIS...
NEGATIVELY TILTED LOW PRESSURE SYSTEM OVER KANSAS MOVING NORTHEAST AT
20-25 MPH TO REACH FORECAST AREA TONIGHT.  SMALL BUT NOTICEABLE DRY SLOT
ALOFT ALLOWING FOR CONVECTION TO FIRE NE/KS INTO WESTERN MO/IA WITH
HAIL THE CURRENT THREAT.  SFC ANALYSIS SUPPORTS SATELLITE AND RADAR
TRENDS OF LINE DEVELOPING AHEAD OF SYSTEM TO OCCLUDE AND MOVE INTO
FORECAST AREA BETWEEN 01 AND 03Z...OR 7 TO 9 PM.  JET STRUCTURE
SUPPORTS SYSTEM TO OCCLUDE AND MOVE EAST OF AREA INTO GREAT LAKES
NEXT 24 HOURS.  SOUTHEAST WINDS OF 15 TO 30 MPH COMMON OVER AREA AT
2 PM WITH ISALLOBARIC TRENDS SUPPORTING STRENGTHENING LOW TO KEEP
WINDS OF 15 TO 30+ MPH OVERNIGHT.  DEWPOINTS AHEAD OF LOW INTO LOWER
50S IN CENTRAL IOWA TO ALLOW FOR MODERATE TO LOCALLY HEAVY RAINFALL.
NOWCAST TOOLS SUPPORT WEAK INSTABILITY OVER AREA TO LIMIT STORMS
INTENSITY IN AREA TIL AFTER 02Z WHEN DRY AIR ALOFT MOVES IN AND FRONT
ARRIVES THAT COULD IMPROVE SEVERE POTENTIAL INTO OVERNIGHT WITH HAIL THE
PRIMARY THREAT.

&&

.SHORT TERM...TONIGHT AND TOMORROW...
KEPT CATEGORICAL POPS TONIGHT WITH ISOLATED SEVERE POTENTIAL...MAINLY
LATE EVENING INTO OVERNIGHT HOURS WITH UPPER LEVEL LOW.  CONSENSUS LOCAL
CALCULATIONS SHOW LIMITED INSTABILITY...HELP TOOL USING A CAPE OF
400-600 J/KG SUGGEST HAIL UP TO SIZE OF QUARTERS OR 1 INCH IN
DIAMETER POSSIBLE AFTER FIRST SQUALL LINE PASSES TOWARD MID TO LATE
EVENING AS DRY AIR ALOFT FROM KANSAS MOVES IN. BLEP TOOL STILL
SUGGESTS GUSTY TO STRONG WINDS POSSIBLE UP TO 40+ MPH IN STRONGER
STORMS BUT LIMITED DRY AIR PRECLUDING STRONGER STRAIGHT LINE WIND
POTENTIAL OR RISK OF TORNADOES.  POSSIBLE COULD SEE A FUNNEL CLOUD
WITH FRONT DUE TO STRONG AMBIENT WINDS...OR SHEAR PROFILE AND T/TD
SPREAD OF GREATER THAN 5 DEGREES WITH BRIEF TORNADO POSSIBLE IF
SPREAD APPROACHES 10 DEGREES BUT THIS IS NOT FORESEEN ATTM AHEAD OF
FRONT THIS EVENING. STRONG GRADIENT WINDS TOMORROW WITH GUST TO 35+
MPH THAT COULD REACH WIND ADVISORY CRITERIA TO PASS TO NIGHT SHIFT. KEPT
POPS FRIDAY OVER NORTHERN 4/5 AREA HIGHEST NORTH TO LOWEST SOUTH WITH
WRAPAROUND SHOWERS...BELIEVE LIKELY POPS FOR UP TO A TENTH OF AN INCH OR
RAIN MAY BE NEEDED NORTH OF HIGHWAY 30...MAINLY NEAR HIGHWAY 20. TEMPS
TO BE NEARLY STEADY BUT WITH STRONG MIXING MAX TEMPS SHOULD BE ON HIGH
SIDE OF GUIDANCE AND MAY STILL BE TOO LOW. MOST AREAS SHOULD RECEIVE
BETWEEN A QUARTER UP TO AN INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
PLAUSIBLE SOME OF AREA PUT IN WATCH THIS EVENING AS CONVECTION ARRIVES
BUT IF HAVE SEVERE...TRENDS SUPPORT A LOWER END EVENT.  ..NICHOLS..

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
QUIET WEATHER AND NEAR SEASONABLE TEMPERATURES INTO SATURDAY WITH
ONLY MINOR CHANGES IN CURRENT PACKAGE.  CLOUDS TO INCREASE SATURDAY
NIGHT WITH SLIGHT CHANCE OF RAIN AHEAD OF NEXT SYSTEM.  AS MENTIONED
YESTERDAY...STRONG FORCING WITH THIS SYSTEM SUPPORT SIGNIFICANT RAIN
AND TRACK SHOULD A BIT FURTHER NORTH ALSO SUGGESTS GREATER RISK OF
SEVERE WEATHER.  PREFER ECMWF/UKMET/GFS BLEND OF A COMPLEX AND
STRENGTHENING SYSTEM INTO SUNDAY NIGHT.  WENT LIKELY POPS MOST AREA
BUT KEPT RAIN AMOUNTS MODERATE AS STILL QUESTION OF TRACK AND HEAVIEST
RAIN SWATHS.  LATEST CALCULATIONS STILL SUGGEST POTENTIAL FOR
TRAINING AND BACK-BUILDING WITH 1-4 INCH RAIN AMOUNTS.  SEVERE RISK
OVER SOUTH 1/2 SHOULD EXCEED TONIGHTS EVENT BASED ON LARGE SCALE BL
INSTABILITY AND SHEAR PROFILES WITH HAIL AND WIND THREAT.  LATEST
REVIEW STILL INDICATES A 850 LOW LEVEL JET OF 40-55+ KTS AND 850
DEWPOINTS OF 10-12C AND SFC DEWPOINTS OF 60-65+F WITH PW OF 1.5+ FOR
EARLY APRIL...CRASHING INTO WARM FRONT...THIS IS EXCEPTIONAL AND
SIGNIFICANT FOR APRIL.  THEREFORE...THE REASON FOR RISK OF HEAVY
RAINS AND POTENTIALLY DECENT SEVERE WEATHER EVENT.   WILL PASS TO
NIGHT SHIFT TO HIT SUNDAY EVENT HARDER AS AREA WILL BE IMPACTED BY
HEAVY RAINS AND SEVERE...JUST EXACT TIMING AND LOCATIONS.

KEPT SHOWERS MONDAY WITH WRAPAROUND MOISTURE AS SYSTEM DEPARTS.  ALL
SOLUTIONS STILL SHOW SW FLOW ALOFT WITH NEXT UPPER SYSTEM TO ARRIVE
THURSDAY WITH OUR REGION STILL IN CROSS-HAIR OF JET AND NEAR TRIPLE
POINT AND/OR LOW TRACK THAT FAVOR ANOTHER ROUND OF HEAVY RAIN AND SEVERE
POTENTIAL AND IF WE RECEIVE ANYTHING CLOSE TO EXPECT RAIN AMOUNTS FROM
FIRST TWO EVENTS...HYDROLOGIC CONCERNS.  ..NICHOLS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS
Hazardous weather outlook, Mar 30, 5:30 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CST THU MAR 30 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
530 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG EARLY SPRING STORM SYSTEM WILL MOVE UP OUT OF THE SOUTHERN
PLAINS TODAY AND ACROSS NORTHERN IOWA TONIGHT. THIS SYSTEM WILL HAVE
THE CAPABILITY TO PRODUCE STRONG TO SEVERE THUNDERSTORMS IN THE AREA
BY LATE AFTERNOON AND ESPECIALLY TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA FROM WEST
TO EAST DURING THE EVENING HOURS. INCREASING CLOUD COVER AND
SHOWER ACTIVITY TODAY SHOULD LIMIT HEATING AND SURFACE INSTABILITY...
RESULTING IN THE GREATEST THREAT FROM ANY STORMS THROUGH LATE
AFTERNOON TO THAT OF A FEW STRONG WIND GUSTS AND SMALL HAIL. THERE
WILL BE A STREAM OF STRONG WINDS JUST A FEW THOUSAND FEET ABOVE THE
SURFACE BY THIS EVENING. AS THE MAIN LINE OF STORMS MAKES ITS WAY
EAST ACROSS THE AREA...IT MAY BE ABLE TO FORCE SOME OF THESE WINDS
ALOFT TO THE GROUND. THUS...THERE IS STILL A THREAT FOR DAMAGING
STRAIGHT LINE WINDS UP TO 65 MPH MAINLY FROM 7 PM...TO AROUND 1 AM AS
THIS LINE OF STORMS PASSES THROUGH.

A SECOND AREA OF THUNDERSTORMS MAY DEVELOP BEHIND THE MAIN LINE BY
LATE EVENING AND INTO THE EARLY OVERNIGHT HOURS. COLDER AND DRIER AIR
ALOFT WILL ALLOW SOME OF THESE LATE NIGHT STORMS TO POSSIBLY PRODUCE
HAIL UP TO THE SIZE OF QUARTERS. THEY MAY ALSO PRODUCE WIND GUSTS UP
TO 60 MPH. CURRENTLY IT APPEARS THAT THE AREA MOST AT RISK FOR THESE
SECONDARY STORMS WILL BE WEST OF FREEPORT ILLINOIS...TO FAIRFIELD
IOWA LINE. BESIDES THE WINDS PRODUCED BY THE THUNDERSTORMS...STRONG
GRADIENT WINDS GUSTING UP TO AT LEAST 40 MPH WILL OCCUR LATE TONIGHT
AND INTO FRIDAY MORNING.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA FOR A
SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE LOW PRESSURE SYSTEM EXITS THE REGION ACROSS THE GREAT
LAKES...STRONG WESTERLY GRADIENT WINDS MAY GUST UP TO 40 MPH ON
FRIDAY. AFTER THAT...THE NEXT SUBSTANTIAL STORM SYSTEM TO IMPACT THE
AREA LOOKS TO BE ON SUNDAY AND SUNDAY NIGHT. EARLY INDICATIONS
SUGGEST THIS SYSTEM MAY BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL IN
PORTIONS OF EASTERN IOWA...NORTHWEST ILLINOIS AND NORTHEAST
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY TONIGHT.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:26 PM CSTSevere Thunderstorm WarningDVNDes Moines, Lee49 min
Mar 30, 9:10 PM CSTSevere Thunderstorm WarningDVNLee50 min
Mar 31, 3:31 AM CSTWind AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more14 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.